West Virginia, 2003

Flash Flooding in West Virginia, July 8, 2003

July 8, 2003 · NWS LWX · 3 events in 3 counties and zones

Showers and thunderstorms with very heavy downpours moved through a portion of the Eastern Panhandle during the morning hours of the 8th. In Hardy County, street flooding was reported in Moorefield.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms with very heavy downpours moved through a portion of the Eastern Panhandle during the morning hours of the 8th. In Hardy County, street flooding was reported in Moorefield. A total of 2.0 inches of rain was reported at Elkhorn Rock. In Grant County, street and culvert flooding was reported in Petersburg. A total of 2.08 inches fell at Red Creek. In Pendleton County, Route 220 North was flooded just north of Brushy Run. Rainfall totals included 2.18 inches at Bennett Gap and 2.10 inches at Middle Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 6:00 AM EST, 0 minutes earlier.

Area forecast discussion, Jul 8, 6:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
700 AM EDT TUE JUL 8 2003

SENT AN UPDATE TO RAISE POPS A BIT OVR THE WEST BASED ON RDR AND
SATELLITE IMAGERY. ALSO WATCHING PRECIP AMTS CAREFULLY. UP TO AN
INCH REPORTED IN PETERSBURG WV IN THE LAST TWO HRS AND FLOODING
REPORTED IN MONONGAHALIA CTY IN PBZS CWA.

ROSA

TODAY-TONIGHT

LATEST SATELLITE AND RADAR IMAGERY SHOWS AN AREA OF DISSIPATING
SHOWERS BY CHO. A SMALL COMPLEX OF TSTMS IS ALSO OBSERVED OVR SCNTRL
PA AND A BOWING MCS EXTENDS FROM NEAR TOLEDO OH TO NEAR INDY.

TODAY...GFS/RUC40 SHOWS 700MB TEMPS WARMING TO +10C THIS AFTERNOON.
THIS SHOULD PUT A BIG LID ON THINGS TODAY. WILL GO ONLY WITH ISOLD
20 POP FOR ENTIRE CWA IN CASE ANYTHING MANAGES TO FIRE OVR THE HIR
TERRAIN OR NEAR SEA BREEZE BDRIES. A BIT WORRIED ABT CONVECTION OVR
THE OH VALLEY THIS MORNING AS STEERING FLOW IS OUT OF THE WNW AND
COULD BRING SOME OF THAT INTO OUR NRN MOST ZONES BUT THINK THE WARM
AIR ALOFT AND DOWNSLOPING WINDS AT THE SFC WILL WIN TODAY AND KEEP
CONVECTION AT MINIMUN. NEXT CONCERN TODAY IS THE HEAT. H8 TEMPS ABT
A DEGREE WARMER THAN YESTERDAY AND WITH LESS CU FIELD TODAY HIGHS
SHOULD A BE LITTLE WARMER. GOING WITH THE COOLER MET/FWC NUMBERS AS
MAV HAS BEEN TO HOT ALL SUMMER LONG. HEAT INDEX TOOL GIVES A HI OF
100 FOR DCA AND BALT. WILL ISSUE A HEAT ADVISORY FOR THE DC/BALT
CITIES ONLY.

TONIGHT...ANY CONVECTION WILL DISSIPATE QUICKLY AFTER SUNSET. WILL
KEEP A 30 POP FOR THE FAR NWRN COUNTIES AS MODELS SUGGEST MCS THAT
DEVELOPS OVR THE OH VALLEY TODAY COULD REACH THOSE CUNTIES BY
SUNRISE TOMORROW.

ROSA

.LONG TERM...WED-MON
STILL LOOKS GOOD FOR FOR TSTMS A GOOD PART OF THIS WEEK...WITH A
GOOD WEEKEND. THE CD FNT STALLS OUT JUST N OF THE CWA KEEPING US IN
THE WARM MOST SIDE OF THE BNDRY WED-FRI...AND WL HV CHC 30-50 POPS
TSTMS EACH DAY. IN ADDITION A SHORT/WV IS PROGGED COMES THRU
WEDNESDAY. THEN ANOTHER SHORT/WV FOR FRI WI A LOW ON THE BDNRY
HELPING IT TO FINALLY MOVE THROUGH AND OFF THE CST BY THE WEEKEND.
HIGH PRES BUILDING IN FOR THE WKND WITH A BIT COOLER AND DRIER WX.
NEXT CHC FOR PCPN LOOK TO BE POSSIBLE FROM SUNDAY NIGHT AND MONDAY
BUT WL LV DRY FOR NOW. ND

.LWX...
DC...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE DCZ001.

MD...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE MDZ011.

VA...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE VAZ054.

WV...NONE.
Hazardous weather outlook, Jul 8, 4:00 AM EST, 2 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-092200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EDT TUE JUL 8 2003

.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY. THE GREATEST THREAT FROM THE SEVERE STORMS WILL BE DAMAGING
WINDS. THERE IS ALSO A HEAT ADVISORY IN EFFECT TODAY FOR THE CITIES
OF WASHINGTON AND BALTIMORE. HEAT INDEXES ARE EXPECTED TO RISE TO
AROUND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ND

In the hours before

Special weather statement, Jul 8, 4:23 AM EST, 1 hour 37 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081515-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 AM EDT TUE JUL 8 2003

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. THE STRONGER STORMS COULD BRIEFLY REACH SEVERE
LEVELS...RESULTING IN ISOLATED BURSTS OF DAMAGING WINDS.

UNLESS THESE THUNDERSTORMS BECOME ORGANIZED...SPOTTER ACTIVATION IS
NOT ANTICIPATED...

ROSA

The radar

The Sterling radar (KLWX), 118 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Hardy

When
July 8, 6:00 AM EST to 7:00 AM EST
Where
Hardy County, Moorefield
Reported by
LAW ENFORCEMENT
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Street flooding was reported.

Flash Flood, Grant

When
July 8, 6:45 AM EST to 7:45 AM EST
Where
Grant County, Petersburg
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Street and culvert flooding was reported.

Flash Flood, Pendleton

When
July 8, 7:30 AM EST to 8:30 AM EST
Where
Pendleton County, Brushy Run
Reported by
NEWSPAPER
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Route 220 North was flooded north of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369172, 5369173, 5368650.